MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00573, 3005168196-2019-00574.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coils) and a lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed five ruby coils at the target vessel using a lantern.Next, the physician removed the lantern and placed a smart coil using a non-penumbra microcatheter.The physician then reinserted the same lantern and attempted to advance a penumbra coil 400 (pc400); however, the physician experienced resistance and the lantern was found to be kinked approximately 5 millimeters from the distal tip.Therefore, the physician decided to retract the coil.While retracting the pc400, it unintentionally detached at the hub of the microcatheter.Therefore, the physician removed the pc400 and attempted to advance a new pc400; however, the same issue occurred.The physician used a guidewire to push the detached coil out of the lantern and into the target location.Subsequently, the procedure was completed using two additional smart coils with a non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, 13.5 and 14.5 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly.The proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the returned pc400 revealed that the stretch resistant (sr) wire was fractured.If the device is forcefully retracted against resistance, damage such as an sr wire fracture may occur.Further evaluation of the returned pc400 revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.Evaluation of the returned lantern revealed that the distal shaft was ovalized.If the peel-able sheath is not used or the distal tip of the catheter is forcefully gripped during insertion into a parent device, damage such as ovalization may occur.This ovalization likely contributed to the reported resistance.During functional testing, resistance was encountered while advancing a demonstration coil through returned lantern as the coil met the ovalization in the distal tip of the catheter.The coil could not be advanced any further.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-00573.2.3005168196-2019-00574.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8458823
Report Number3005168196-2019-00572
Device Sequence Number11516643
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2026
Device Catalogue Number4006C0306
Device Lot NumberF84585
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer04/26/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005